Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 101, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 25, 2017, 8:55 PM EST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2017, 8:55 PM EST (01:55 UTC)
- Expired
- Dec 27, 2017, 8:45 PM EST
- In force
- 48 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
958 WHUS73 KGRR 260155 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 855 PM EST Mon Dec 25 2017 LMZ844>849-261000- /O.CAN.KGRR.GL.W.0028.000000T0000Z-171226T1000Z/ /O.NEW.KGRR.SC.Y.0101.171226T0155Z-171228T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 855 PM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect until 7 PM EST Wednesday. the Gale Warning has been cancelled. * WINDS...West to 30 knots. * WAVES...7 to 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
8 follow-up statements
615 WHUS73 KGRR 260832 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 332 AM EST Tue Dec 26 2017 LMZ844>849-261645- /O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 332 AM EST Tue Dec 26 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... * WINDS...West to 30 knots. * WAVES...6 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ Ostuno
146 WHUS73 KGRR 261457 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 957 AM EST Tue Dec 26 2017 LMZ844>849-262300- /O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 957 AM EST Tue Dec 26 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... * WINDS...West 15 to 25 knots. * WAVES...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
803 WHUS73 KGRR 262009 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 309 PM EST Tue Dec 26 2017 LMZ844>849-270415- /O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 309 PM EST Tue Dec 26 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... * WINDS...Northwest 15 to 25 knots. * WAVES...4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
563 WHUS73 KGRR 270312 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1012 PM EST Tue Dec 26 2017 LMZ844>849-271115- /O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1012 PM EST Tue Dec 26 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... * WINDS...Northwest 15 to 25 knots. * WAVES...4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
786 WHUS73 KGRR 270804 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 304 AM EST Wed Dec 27 2017 LMZ844>849-271615- /O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 304 AM EST Wed Dec 27 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...Northwest 15 to 25 knots. * WAVES...4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
052 WHUS73 KGRR 271659 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1159 AM EST Wed Dec 27 2017 LMZ844>849-280100- /O.EXT.KGRR.SC.Y.0101.000000T0000Z-171228T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1159 AM EST Wed Dec 27 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WINDS...Northwest 10 to 20 knots becoming off shore at less than 10 knots this evening. * WAVES...4 to 6 feet this afternoon, subsiding to 3 to 5 feet this evening and 2 to 3 feet overnight.. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
905 WHUS73 KGRR 272046 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 346 PM EST Wed Dec 27 2017 LMZ844>849-280500- /O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 346 PM EST Wed Dec 27 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WINDS...Northwest 5 to 15 knots becoming southeast. * WAVES...3 to 5 feet...subsiding to 1 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
555 WHUS73 KGRR 280145 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 845 PM EST Wed Dec 27 2017 LMZ844>849-280245- /O.CAN.KGRR.SC.Y.0101.000000T0000Z-171228T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 845 PM EST Wed Dec 27 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Small Craft Advisory. Winds and waves have subsided below the criteria for Small Craft Advisory. $$ wdm
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 25, 6:23 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 25, 6:23 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
623 PM EST Mon Dec 25 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 325 PM EST Mon Dec 25 2017
It will remain very cold through the week with lake effect snow
showers. Wind chill readings will remain below zero tonight
through midweek. Temperatures will remain much below normal for
this time of year through the upcoming weekend with occasional
snow showers.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM EST Mon Dec 25 2017
Snow showers will remain most focused near to south of I-96 late
this afternoon into early evening in an area of decent sfc
convergence. The combination of snow falling temperatures and
gusty winds will result in very poor visibilities in snow/blowing
snow and hazardous travel conditions.
Blowing snow issues will subside later this evening and overnight
as wind speeds diminish. However lake effect snow showers will
continue overnight as h8 temps continue to plummet to around -24
to -26 C by 12Z Tue. The winter wx advisory was extended for our
western two tiers of counties to account for this through early
Tuesday morning. Thx for coord on headline decisions APX/IWX/DTX.
Light west/northwest flow lake effect snow showers will continue
Tuesday through Wednesday with h8 temps remaining way down around
-24 C through then. The snow showers will be most prevalent west of
US-131. However even there additional snow accumulations will be
rather light given that the dgz will be at or near the ground and
with the very dry arctic airmass in place and low inversion heights
around 4-5 kft agl. Some travel impacts may still be possible
though. The sfc ridge build in from the west will cause snow showers
to gradually taper off late Wednesday and Wednesday night.
.LONG TERM...(Thursday through Monday)
Issued at 325 PM EST Mon Dec 25 2017
Winter will continue its firm grip on the area's weather right
through the long term period and likely beyond into mid next week.
850mb temperatures remain at deep winter cold values in the -15C to
-25C range. High temperatures will likely continue in the teens
through the long term with lows in the single digits above and even
below zero in some areas.
While there are no significant synoptic scale weather systems moving
through the area in the long term, the upper pattern remains
conducive for prolonged lake effect snows towards the big lake.
Thursday into Friday the models are showing a weak trough moving
through that will give a boost to the lake effect snow that will be
ongoing. Next weekend, mid level shortwaves move through our area in
northwest flow which will also boost lake snows. The ECMWF for
instance has a significant shortwave moving through Saturday morning
which would indicate heavy lake effect snow around that time frame.
Bottom line, continued cold in the long term period with lake effect
snow continuing. We will really add up snow totals toward the
lakeshore over the next 7 days. Inland, away from the influence of
the lake, snow will be much less as there is not much in the way of
synoptic snow moving through.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 624 PM EST Mon Dec 25 2017
Winds have begun to decrease and conditions have begun to improve,
especially at the inland TAF sites. Lake effect snow with some IFR
visibilities and MVFR ceilings will continue nearer to Lake
Michigan, while mostly VFR and some MVFR conditions are expected
away from the lake with hit and miss snow showers. Blowing snow
should also become less of a concern across the area overnight.
Tuesday will see the lake effect snow push inland once again, with
MVFR conditions possible.
&&
.MARINE...
Issued at 325 PM EST Mon Dec 25 2017
A gale warning continues in effect through late tonight and
freezing spray is expected as well due to the strong winds and
falling temperatures.
&&
.HYDROLOGY...
Issued at 325 PM EST Mon Dec 25 2017
Well-below freezing temperatures will remain in place into at least
early next week as an arctic airmass remains over the Great Lakes.
The prolonged period of frigid temperatures will allow ice to build
on rivers, leading to concerns for ice jams and for gages to become
affected by ice.
Chances for snow will persist through the week, with the heaviest
accumulations along and west of US-131. Most of the water from this
snow will remain in the snowpack due to bitter cold temperatures and
limited sunshine, contributing little to runoff.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 AM EST Tuesday for MIZ037-038-
043-044-050-056-057-064-065-071-072.
Winter Weather Advisory until 7 PM EST this evening for MIZ058-
059-066-067-073-074.
LM...Gale Warning until 5 AM EST Tuesday for LMZ844>849.
&&
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Duke
AVIATION...63
HYDROLOGY...HLO
MARINE...LaurensHazardous weather outlook, Dec 25, 8:36 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 836 PM EST Mon Dec 25 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 836 PM EST Mon Dec 25 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Snow showers will continue tonight, and will be locally heavier at times West of U.S.-131. Blowing and drifting snow will continue along the lakeshore where winds will stay up. The snow showers and blowing snow will reduce visibilities at times to less than a mile. Roads will remain slick due to the colder temperatures limiting the melting effects from salt. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow showers near Lake Michigan and sub zero wind chills at times will continue through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-260830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 836 PM EST Mon Dec 25 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight West gales to 35 knots will bring dangerous conditions on Lake Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will be hazardous to small craft. Ostuno
In the hours before
Local storm report, Dec 25, 3:36 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM SNOW 1 NW HUDSONVILLE 42.88N 85.88W
12/25/2017 M4.8 INCH OTTAWA MI TRAINED SPOTTER
NEW SNOWFALL TODAY. 1 INCH OF SNOW FELL
YESTERDAY. TWO DAY TOTAL OF 5.8 INCHES.
&&
JAMLocal storm report, Dec 25, 4:56 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM SNOW ALTO 42.86N 85.38W
12/25/2017 M6.5 INCH KENT MI PUBLIC
NEW SNOW ACCUMULATION TODAY. 1.5 INCHES FELL
YESTERDAY WITH A 2 DAY TOTAL OF 8.0 INCHES.
REPORT SUBMITTED VIA SOCIAL MEDIA.
&&
JAMLocal storm report, Dec 25, 5:04 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM SNOW HOLT 42.64N 84.53W
12/25/2017 M5.7 INCH INGHAM MI EMERGENCY MNGR
SNOWFALL TOTAL SINCE APPROXIMATELY 12 P.M.
ON DEC. 24TH.
&&
JAMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 2:33 PM EST | Wind Chill Advisory | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Jackson | 19 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.